These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.
Question: Do you have any suggestions as to some tests or ideas that I can speak with my Dr about regarding what is causing my symptoms?
He is at a total loss and doesnt know what to do. I have been diagnosed with tachycardia/heart palpitations. Resting pulse is always over 100. I get severe chest pain and have shortness of breath. For awhile, they thought it migth be a pheochromocytoma. (I had all the classic symptoms) however, they have now ruled this out. I have seen a cardiolgist who doesnt think its my heart despite these symptoms, a nephroplogist who doenst have any ideas whatsoever. An endocrinologist and a psychiatrist who has said this is not anxiety and is not of psychiatric etiology. So, my Dr doesnt have any more suggestions, and in the meantime, my resting pulse is always over 100, my blood pressure is very abnormal...180/105 to 151/141 to 90/40 (This was all taken on a computer blood pressure monitor) I find it hard to breath, and the chest pain isnt going away. Im 31 years old, and have been diagnoses with DVT's due to activated protein c resistance and a non functioning factor 5. Could this be related? We are now trying to get me into Mayo, but it doesnt look like my health insurance is going to OK the referral...so Im searching everywhere in hopes that someone might have an idea why this is happening at such a young age. Thank you for your time and input
Answer: I would suspect that you have some small undiagnosed Pulmonary Emboli as the cause of the problem. Have you had a pulmonary angiogram? Arterial Blood Gases? Pulmonary Function Tests? I assume that the endocrinologist did thyroid functions. Mastocytosis would be another possible diagnosis, but would involve two rare diagnosis in one individual. More likely that all your problems center around the inherited clotting disorders.
Question: I went to my doctor after experienceing rapid heart rate (180). He has put me on Toprol - 50mg and I am experiencing some of the "normal" side effects. The unusual thing is that I have also been having chest pain - I had a negative stress test, MRI looked normal, and standard average EKG showed nothing... Could this be a side effect of the meds?
Answer: Probably not, but occasionally they produce gi symptoms. Nausea, etc. Maybe this is gi not chest pain.
Question: I have been taking Paxil and clonazepam for a little over a year now and have developed shortness of breath and rapid heartbeat. My psychiatrist says this is very unusual but I am the type of person who has severe reactions to different drugs and I have tried other antidepressants and had different reactions. Paxil has really helped my moods but I don't want to continue it if I could have a heart attack.
Answer: Sounds like you need to see a doctor who understands cardiac rhythms. I doubt the Paxil would do it, see an Internist or Cardiologist.
Question: I was diagnosed by my Physican that I had Ventricular Tachycardia in Feb of 99. I have since I was 11 years old had fainting spells. I could pretty much tell when these spells were coming on. I would feel like my air was being taken away and in a short time I would pass out. About 4 weeks ago, I passed out in the mall while talking to a friend, I was then taken to the hospital and admitted for syncope. The Dr. there referred me to a Cardiologist at a well known hospital. I had a tilt test,which I didnt pass out on, and I saw a Neurologist. Per my Cardiologist, if I didnt pass out on the tilt test and depending on what the Neuro said, I might have to have a EP Study done. Well, after I saw the Neuro, he "thinks" that if I take Calan, that would reduce the heart rate plus keep me from passing out. When the Neuro Dr. called my Cariologist, the heart Dr. said that my tilt test was mildly abnormal. What does that mean? I know the nurse in the room with me said my heart rate was high 148 and I tolerated it without passing out. After I saw the Neuro I didnt get to talk to my Cardiologist he was busy. Well, they want me to take the Calan and see if I can tell a difference or feel better. My concern is this...Is Calan used to help people that pass out? Why didnt the Cardiologist do the EP study? Also, the Neuro Dr. said he thought my heart was fine.. even though he has never seen any results from my echo,tilt,ekg..What do I do? The Neuro said he doesnt think its my heart.. but my family Dr. says I have Ventriculr Tachycardia? Help!!
Answer: You need to wear a holtor monitor to document the cause of these. But, if it is tachycardia, the current best treatment is usually EP ablation. Recheck with the cardiologist.
Question: I have been on Lanoxin, .125mg and .25mg for the past 13 mos. for Tachycardia (extreme rapid heart beats). Two pharmacists have shown concern when filling my prescriptions. They can't believe that I am on such large dosages. My lanoxin levels have been checked and appear normal. Also, since I've been on Lanoxin, I have lost 20 lbs. for no apparent reason. I eat the same as I always did. My doctor could find no reason for the weight loss. He did x-rays and blood tests and found nothing. Does this seem normal?
Answer: Depending on your weight, this wouldn't be a particularly high dosage. In general, patients above 140 pounds would need .25 and those below .125. But, this is only a start point and blood levels are the critical issue-depending on why you are taking the digoxin. The weight loss might be due to the lanoxin since decreased appetite is common. See what the blood level of the lanoxin is. In general, it should be between about .1-.2mg depending on your lab's normals. So, if it is above .15 you might be able to lower it to betweeen 0.1 and 0.15 and have less effect on your appetite.
Superventricular Tachycardia [posted 7/31/98]
Question: What side effects does alcohol have mixed with Calan SR 240 mg once daily and Tenormin 50 mg twice daily? My husband who is taking the medication has Superventricular Tachycardia and is 22 years old.
Answer: No major problem mixing these three. However, some patients experience cardiac irritability and arrhythmias with alcohol. If he has this problem he needs to avoid alcohol completely.
Supra Ventricular Tachycardia [posted 7/31/98]
Question: I am a 23 year old male who was diagnosed with supra ventricular
tachycardia when I was about 15. My cardiologist at the time
explained to me that there was an extra nerve in my heart
that allowed the electric current in my heart to "shortcut"
its normal route. When I was 18 I underwent a radio wave
ablation to remove the suspect nerve. I have been fine
until recently when I have been experiencing what I can
only describe as a "flutter" or a "hard beat". I have made an
appointment with a cardiac specialist about this but in the
meantime I would appreciate any information about the possible
causes of this "flutter" and any suggestions you can send
Answer: Due to the radioablation of your accessory pathway, the electrical conduction of your heart may be markedly different from "normal". I would recommend that you get the flutter recorded on either an EKG or a Holter monitor. Then the proper course of treatment, if any, can be prescribed.
Tachycardia - Hypertension
Question: I am taking a calcium channel blocker to reduce my blood pressure but my heart rate is always in the 90 to 100 beats per minute range. Is that abnormally high?
Answer: Technically, tachycardia is defined as over 105. However, 90-100 is certainly higher than
average. Was your pulse high prior to the calcium channel blocker? Generally, this class of
drugs won't elevate your pulse, but some tend to be more peripheral vasodilators (nifedipine,
etc.) and some patients respond with higher pulses. There are calcium channel
blockers (verapamil, cardiazem, etc.) that tend to slow your pulse. If you are on one of these, this
is a fast pulse and should be investigated. If you are on Nifedipine, this is an occasional side effect. It
won't do you any harm, but could be a sign of another problem like hyperthyroidism or early
conduction problems with your heart.
Question: I am working with a woman who has the above diagnosis and who had two radio-frequency ablations performed, which have alleviated her symptoms. My questions concerns her ability to work out in an aerobic range and if this is compromised by her condition or the procedures. She seems to weaken quickly and is very sensitive to any type of cardiovascular workload above the resting range.
Answer: Her heart is not weakened-the conduction system has been partially radioablatted. As a consequence, she may have trouble getting her heart rate to the higher levels required of aerobic exercise. But, there is no contraindication for exercise after radio ablattion of her cardiac electrical system.
Back to Drug InfoNet Home Page.Back to Doctor FAQ main page.